Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Aberdeen, SD

June 1, 20184 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2018, 7:44 PM CDT for 4 counties in South Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 7:44 PM CDT (00:44 UTC)
Expired
Jun 1, 2018, 8:45 PM CDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:40 PM CDTHAIL 1Java, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS53 KABR 020044
SVRABR
SDC021-045-089-129-020145-
/O.NEW.KABR.SV.W.0048.180602T0044Z-180602T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
744 PM CDT FRI JUN 1 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Edmunds County in north central South Dakota...
  Campbell County in north central South Dakota...
  Western McPherson County in north central South Dakota...
  Northeastern Walworth County in north central South Dakota...

* Until 845 PM CDT.

* At 743 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Glenham to Selby to near
  Akaska, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Eureka, Selby, Herreid, Java, Mound City, Artas, Hillsview, Lake
  Hiddenwood Rec Area and Greenway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4594 9944 4554 9958 4539 10005 4544 10006
      4558 10028 4594 9998
TIME...MOT...LOC 0043Z 214DEG 52KT 4561 10014 4551 10000 4535 10006 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

TMT
2 follow-up statements
640 
WWUS53 KABR 020117
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
817 PM CDT FRI JUN 1 2018

SDC021-045-089-129-020145-
/O.CON.KABR.SV.W.0048.000000T0000Z-180602T0145Z/
Edmunds SD-Campbell SD-McPherson SD-Walworth SD-
817 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN EDMUNDS...EASTERN CAMPBELL...WESTERN MCPHERSON AND
NORTHEASTERN WALWORTH COUNTIES...

At 817 PM CDT, severe thunderstorms were located along a line
extending from near Zeeland to near Greenway to near Hillsview,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eureka, Selby, Java, Artas, Hillsview, Lake Hiddenwood Rec Area and
Greenway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4594 9944 4554 9958 4539 10005 4544 10006
      4565 9998 4594 9998
TIME...MOT...LOC 0117Z 213DEG 53KT 4600 9976 4591 9962 4561 9959 

HAIL...<.75IN
WIND...60MPH
 
$$

TMT
688 
WWUS53 KABR 020141
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
841 PM CDT FRI JUN 1 2018

SDC021-045-089-129-020151-
/O.EXP.KABR.SV.W.0048.000000T0000Z-180602T0145Z/
Edmunds SD-Campbell SD-McPherson SD-Walworth SD-
841 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDMUNDS...EASTERN
CAMPBELL...WESTERN MCPHERSON AND NORTHEASTERN WALWORTH COUNTIES WILL
EXPIRE AT 845 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4594 9944 4554 9958 4539 10005 4544 10006
      4565 9998 4594 9998
TIME...MOT...LOC 0141Z 214DEG 52KT 4627 9949 4618 9935 4588 9933 

$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:46 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 1, 6:46 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
646 PM CDT Fri Jun 1 2018

.UPDATE...
Issued at 642 PM CDT Fri Jun 1 2018

Forecast is on track this evening with a swath of storm occurring
in north central SD and spreading south and east. Still some
question as to coverage as the system treks east, but will leave
pops as they are for now.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 134 PM CDT Fri Jun 1 2018

Forecast challenges this afternoon through Saturday afternoon
mainly revolve around severe thunderstorm chances from late this
afternoon through late tonight.

Currently, skies are partly to mostly sunny and temperatures are
warming through the 80s, and in some areas into the 90s. Winds are
strong from the southeast at 15 to 30 mph with gusts up to 45 mph.

Per "right now" upper air analysis, there remains a mid-level warm
air capping inversion (EML) of +11C to +13C at 700hpa over western
SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already
developed up into western/swrn SoDak. A discernible short-wave is
now showing up on water vapor imagery (far nern corner of CO) moving
north-northeastward toward the northern plains region. Attached to
it, the Rap Refresh model has a 70knot speed max aloft also lifting
into Nebraska and South Dakota, with the left exit region aligning
over a lee-side trof positioned across south central South Dakota.
Some agitated cu/initial updrafts appear to be developing over that
area as well. Effective deep-layer bulk shear values of 40+ knots
still reside across eastern Wyoming and Montana. The surface cold
frontal boundary of interest is currently situated from near the
Montana/North Dakota border down into northern/northeastern Wyoming,
with a lee-side trof/pseudo warm front extending down from near
Buffalo, SD to between Chadron and Valentine, NE.

Later this afternoon and evening all these features are progged to
translate over into western and central South Dakota. There is that
area of agitated CU in south central South Dakota, but still
thinking convection should begin initiating, in earnest, between 4
PM CDT and 7 PM CDT along or perhaps just west of the Missouri River
valley. Discrete supercells are expected, initially, with a range of
severe weather types ranging from large hail and damaging winds, to
perhaps an isolated tornado or two. Although, LCL heights may end up
being just a tosh too high to support tornadoes this afternoon.
After 7 PM CDT, the threat area begins to move over toward northeast
South Dakota/west central Minnesota. The potential storm mode begins
to change-over to something more like one or more line(s)/broken
line(s) of storms with the severe threat becoming more of a damaging
wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13
model do support some potential for qlcs meso-vorticity generation
this evening, should a situation where sufficient cold-pool/shear
interaction can be had. Convection should be exiting the far eastern
zones by early Saturday morning. At that point, the cold front is
well gone, too, leaving the whole forecast area in breezy to windy
northwest winds and temperatures a solid 10 to 20 degrees cooler for
the first half of the weekend.

.LONG TERM...(Saturday Night through Friday)
Issued at 134 PM CDT Fri Jun 1 2018

The period begins with the upper level pattern transitioning from
northwest flow on Sunday to ridging by Monday. The building ridge
will bring above normal temperatures into the region, with highs
reaching the mid to upper 80s Monday and Tuesday. Dry conditions are
expected from the second half of the weekend through at least
Tuesday. Shortwaves crossing the region Wednesday through Friday
will bring scattered showers and thunderstorms into the area. Even
with the threat for thunderstorms, temperatures Wednesday through
Friday should remain above average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 642 PM CDT Fri Jun 1 2018

VFR conditions are expected except in the vicinity of
thunderstorms. Showers and thunderstorms will move east this
evening and will affect all taf sites. Gusty southeast winds will
persist before shifting to the northwest on Saturday. Winds will
be strong and erratic near thunderstorms and outflow boundaries
this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Wise
Hazardous weather outlook, Jun 1, 4:27 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
427 AM CDT Fri Jun 1 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

A strong cold front is expected to spark thunderstorms this
afternoon across central South Dakota, and these storms may push
east during the evening hours. Severe weather is possible, with
large hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

LUECK

In the hours before

Local storm report, Jun 1, 6:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 NNE LITTLE EAGLE      45.72N 100.76W
06/01/2018  E1.00 INCH       CORSON             SD   PUBLIC

            WINDS ESTIMATED AT 65 TO 70 MPH.

&&

JT
Local storm report, Jun 1, 7:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 WSW INDIAN CREEK REC  45.50N 100.44W
06/01/2018  E1.00 INCH       CORSON             SD   LAW ENFORCEMENT

&&

SD
Special weather statement, Jun 1, 7:07 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
707 PM CDT FRI JUN 1 2018

SDZ033>035-045-048-020100-
Hughes SD-Stanley SD-Sully SD-Lyman SD-Jones SD-
707 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR JONES...SOUTHERN SULLY...
STANLEY...HUGHES AND LYMAN COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 705 PM CDT/605 PM MDT/, Doppler radar and satellite was tracking
strong outflow winds along a line extending from near Chantier Creek
Recreation Area to near Belvidere. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph out of the west will occur with this
outflow winds. Localized wind gusts to 60 mph may occur.

Locations impacted include...
Pierre, Fort Pierre, Presho, Murdo, Lyman, Blunt, Kennebec, Vivian,
Harrold, Draper, Okaton, Westover, Cedar Creek Rec Area, Fate Dam,
Spring Creek Rec Area, Brown Church, Hayes, Sansarc, Earling Hills
and Van Metre.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for central South Dakota.

LAT...LON 4370 9990 4370 10028 4374 10037 4374 10055
      4377 10058 4371 10073 4383 10093 4381 10095
      4385 10106 4417 10105 4417 10116 4470 10114
      4469 9969 4405 9962 4375 9968 4376 9968
      4367 9987
TIME...MOT...LOC 0005Z 277DEG 49KT 4448 10071 4383 10134

SRF
Local storm report, Jun 1, 7:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     NON-TSTM WND GST 1 NE HAYES              44.38N 101.02W
06/01/2018  M68 MPH          STANLEY            SD   MESONET

            WINDS ARE FROM AN OUTFLOW BOUNDARY.

&&

SD
Local storm report, Jun 1, 7:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             TRAIL CITY              45.47N 100.73W
06/01/2018  M1.50 INCH       CORSON             SD   PUBLIC

&&

JT
Local storm report, Jun 1, 7:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 SW INDIAN MEMORIAL RE 45.56N 100.50W
06/01/2018  E0.50 INCH       CORSON             SD   TRAINED SPOTTER

            REPORTED AT GRAND RIVER CASINO & RESORT.

&&

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:00 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth60 min
Jun 1, 7:07 PM CDTSpecial Weather StatementABRHughes, Jones, Lyman, Stanley53 min
Jun 1, 7:23 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully, Walworth67 min
Jun 1, 8:03 PM CDTSpecial Weather StatementABRHughes, Hyde, Sully57 min
Jun 1, 8:14 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hughes, Hyde, Lyman, Potter and 3 more46 min
Jun 1, 8:36 PM CDTHigh Wind WarningABRBrown, Clark, Day, Edmunds, Faulk, Hand and 3 more110 min
Jun 2, 2:56 AM CDTWind AdvisoryABRCampbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more16 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.